I had Laser resurfacing 2 weeks ago and am experiencing what I can only call as painful acne (I have never had any acne issues before) around my mouth and eye areas that do not seem to be getting any better. I also have swelling of lower part of my face and wanted to find out if this in normal or anything I should be concerned with?
Is It Normal To Breakout In Painful Acne After Laser Resurfacing?
Doctor Answers 13
Laser Resurfacing Acne Break Out
Thank you for your question. It is common to have an Acne Break Out after Laser Skin Resurfacing if proper post resurfacing skin care is not followed.
Laser Resurfacing removes skin cells which if left on the skin and not removed block the skin pores and result in acne formation.
The key to prevent this is wet soaks and skin cleansing immediately after resurfacing to remove all skin debris left behind after the laser treatment.
Wet soaks with saline or water followed by a thin layer of moisturizer should be done several times a day keeping the skin pink and clean. This needs to be done until the skin has healed with new skin cells-4-5 days following Erbium laser and a week to 10 days following CO2 laser.
In addition, laser resurfacing should never be done if there are active acne lesions on the face-to do so guarantees a break out.
Have a question? Ask a doctor
Acne is common, post peel regime important
Generally in my practice after laser resurfacing, patients need to be placed on a post peel regime to guard against the development of post procedure acne and discoloration (dyschromia). I encourage all of my patients to closely follow up with me during the critical period of healing after any procedure. You may want to visit your doctor again to be sure everything is OK.
Breakout after laser
It is certainly possible to break out after laser resurfacing. What is most commonly seen is folliculitis associated with greasy emollients that you might be using. You could also have an infection of some type so it would be best to see your doctor and have a look.
You might also like...
Laser resurfacing and painful acne?
Are you sure it is acne? It may be a herpetic lesion outbreak. You should see your doctor ASAP to make sure everything is OK.
Post Laser Resurfacing Acne
Thank you for your question. Swelling can occur for about a week after laser resurfacing and at times, people can breakout especially acne prone skin or from products used in the post operative period. I would recommend a follow up with your provider. Be certain to be under the supervision of a Board Certified Dermatologist or Plastic Surgeon for best results and safest treatment options. I hope this helps!
Acne After Laser Resurfacing
Breakout after laser
While acne is possible, herpes reactivation is more likely. Consult with your physician at as soon as possible.
Re: Painful Acne After Laser Resurfacing
Without seeing your condition first hand, it would be difficult to form any solid conclusions about your post laser acne condition. However, what may have happened is that the laser may have affected the hair follicles or sebaceous glands in your skin. As you may know, sebaceous glands produce oil. And in acne patients, these glands are usually quite enlarged and active. Painful acne is quite possible after laser resurfacing, particularly in patients with dark hair. Dark hair has melanin which absorbs laser light and brings it into the hair follicles.
However, you should certainly consult with your dermatologist if you are not seeing improvements in the situation.
Post laser acne breakout.
I agree with the other posters that you should check in with your doctor. Acne is possible but usually not painful. Herpes reactivation is possible and treatment may help. The rash you describe is also possible with topical bacitracin allergy-- if you are using it.
Acne breakout post laser resurfacing
Acne breakouts, especially on the lower 1/2 of the face, can be seen a week or two following both ablative and non-ablative laser resurfacing. This tends to occur more often in individuals who have a past history of inflammatory (or painful) acne. Nonetheless, this can happen to anyone. Treatment for these post- treatment painful acne breakouts can be alleviated with oral antibiotics. However, it is extremely important to be evaluated by your doctor to ensure that what you have is indeed an acne flare and not a viral or different bacterial infection.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.